Florida, 2006

Lightning Strike in Florida, May 28, 2006

May 28, 2006 · NWS MLB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 28, 8:55 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 28, 8:55 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
955 AM EDT SUN MAY 28 2006

.DISCUSSION...WEAKENING SURFACE TROUGH WAS CROSSING THE SAINT MARYS
RIVER...FL/GA BORDER AREA MID MORNING. RADAR WAS DETECTING SHOWERS
AND STORMS AHEAD OF THE TROUGH WERE BRUSHING THE SAINT JOHNS COUNTY
AND SAINT AUGUSTINE COAST AT TIME OF AFD. IF THE SHOWERS/STORMS HOLD
TOGETHER THE DISTANCE/SPEED TOOL ESTIMATED TIME OF ARRIVAL AT THE
ORMOND/DAYTONA BEACH AREA WAS AROUND NOON. FULL MORNING SUNSHINE WAS
QUICKLY HEATING UP THE ATMOSPHERE AND WE SHOULD EASILY REACH THE
FORECAST HIGHS THIS AFTERNOON. AREA 12Z/8AM UPPER AIR SOUNDING
PRECIPITABLE WATER VALUES RANGED FROM 1.3 TO 1.5 INCHES AND 500MB
TEMPERATURES AROUND -8C. LATEST MSAS SURFACE ANALYSIS SHOWED WEAK
PRESSURE GRADIENT OVER THE PENINSULA.

MORNING UPDATE... FOR THE MOST PART THE ZONES LOOK GOOD WITH
SHOWERS/STORMS BEGINNING EARLY AFTERNOON WHICH SHOULD COVER THE
WEATHER CURRENTLY MOVING DOWN THE FIRST COAST/SAINT AUGUSTINE
HOWEVER...WILL BREAK OUT SOUTH LAKE TO MENTION POSSIBILITY OF
ISOLATED STRONGER STORMS LIKE INLAND VOLUSIA AND NORTH LAKE. WEAK
PRESSURE GRADIENT AND RAPID HEATING OF THE AIR WILL ALLOW EARLY SEA
BREEZE FORMATION AND THE SEA BREEZE SHOULD BE WELL ON ITS WAY ACROSS
THE COAST BY 18Z/2PM AS DEPICTED BY THE WIND GRIDS. LATEST WRFNMM8
RUN WAS INDICATING A LATE AFTERNOON EAST/WEST COAST SEA BREEZE
COLLISION OVER OUR WESTERN SECTIONS AND THE WEATHER LASTING THROUGH
MID EVENING MAINLY WEST OF METRO ORLANDO WHICH IS IN LINE WITH
FORECAST. WITH AREA SOUNDINGS SHOWING DRIER AIR ABOVE 850MB THERE
WILL BE A POTENTIAL FOR SMALL HAIL...WIND GUSTS AND FREQUENT
LIGHTNING WITH THE STRONGER STORMS THAT DEVELOP OVER THE WESTERN
SECTIONS LATE AFTERNOON/EARLY EVENING.

&&

.MARINE...BUOY 009 HAS BEEN RECORDING WSW WINDS AROUND 10 KNOTS AND
1 TO 2 FOOT SEAS PAST SEVERAL HOURS. WINDS WILL SHIFT TO THE EAST
AND SOUTHEAST NEAR THE COAST AS THE SEA BREEZE CIRCULATION DEVELOPS
EARLY AFTERNOON. FORECAST IS IN GOOD SHAPE.

&&

.AVIATION...VFR AREA-WIDE EXCEPT FOR MAINLY MVFR IN VCNTY OF
ISOLATED STORMS KDAB/KSFB MID-LATE AFTERNOON AND KMCO WEST LATE
AFTERNOON TO EARLY EVENING. EXPECT GREATEST CONCENTRATION OF STORMS
WEST OF KMCO LATE TODAY AND THIS EVENING. LATE DAY CONVECTION FAR
INLAND COULD BECOME STRONG WITH HIGH WIND GUSTS POSSIBLE...AGAIN
MAINLY WEST OF KMCO.

&&

.FIRE WEATHER...MINIMAL RH VALUES WILL REMAIN NEAR OR ABOVE 40
PERCENT. MAIN CONCERN TODAY WILL BE CLOUD TO GROUND LIGHTNING
ASSOCIATED WITH LATE AFTERNOON AND EVENING STORMS OVER WESTERN
SECTIONS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...WIMMER
LONG TERM....SHARP
Hazardous weather outlook, May 28, 5:19 AM EST, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
619 AM EDT SUN MAY 28 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282230-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
619 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT

...THUNDERSTORM IMPACT...
A WEAKENING SURFACE TROUGH WILL DROP INTO NORTHERN PORTIONS OF THE
REGION THIS AFTERNOON. IN ADDITION...A WEAK PRESSURE PATTERN WILL
ALLOW THE ATLANTIC AND GULF SEA BREEZE BOUNDARIES TO FORM BY MID
DAY AND ADVANCE STEADILY INLAND. ISOLATED LIGHTNING STORMS ARE
EXPECTED TO DEVELOP NORTH OF ORLANDO AND IN THE VICINITY OF LAKE
OKEECHOBEE...MAINLY AFTER 2 PM. BY LATE AFTERNOON...ADDITIONAL
STORMS WILL FORM AS THE ATLANTIC AND GULF BREEZE BOUNDARIES
COLLIDE...MAINLY FROM NEAR LAKE GEORGE TO JUST WEST OF ORLANDO TO
LAKE KISSIMMEE. A FEW OF THESE STORMS MAY BECOME SEVERE AND
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY DAMAGING
WINDS...VERY HEAVY RAINFALL...AND POSSIBLY SOME SMALL HAIL. THESE
STORMS WILL INITIALLY MOVE LITTLE...BUT THEN WILL ADVANCE TOWARDS
THE WESTERN PENINSULA AT 10 MPH...REACHING THE GULF OF MEXICO BY
LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
ISOLATED LIGHTNING STORMS MAY FORM MONDAY AFTERNOON IN THE
VICINITY OF LAKE OKEECHOBEE...OTHERWISE DRY WEATHER IS EXPECTED
ACROSS EAST CENTRAL FLORIDA THROUGH TUESDAY. ON WEDNESDAY...ISOLATED
STORMS WILL BE POSSIBLE LATE IN THE DAY ACROSS THE CENTRAL FLORIDA
INTERIOR. INCREASING MOISTURE LEVELS AND ACTIVE SEA BREEZE
BOUNDARIES SUGGEST A RETURN TO SCATTERED DAILY STORMS BEGINNING
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

SPRATT

The radar

The Melbourne radar (KMLB), 126 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lake

When
May 28, 12:30 PM EST
Where
Lake County, Umatilla
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
28.762, -81.711 (the zone’s center; the record gives no point)

A 10 year old female was struck by lightning while outside. She sustained minor injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511855.